MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number U357554
Medical Device Problem Codes Break (1069); Aspiration Issue (2883)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 05/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during preparation for an angioplasty, the health care provider was allegedly unable to aspirate the air from the pta balloon catheter.Another balloon was used to perform the procedure.There was no patient contact.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 5mm x 40mm balloon.The device was returned with the balloon guard in place on the balloon.The device was examined and a partial circumferential break was noted under the strain relief.The break was examined under microscopic magnification (10x) and a partial break to the guidewire lumen was also seen at this point.Sanding marks were noted; however, they were not excessively deep or large.No other anomalies were noted to the balloon.Functional/performance evaluation: full functional testing could not be completed due to the returned sample condition (e.G.Break at strain relief).Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.A visual inspection found a partial circumferential break at the strain relief, confirming the investigation for a break.However, due to the break the device was not able to be inflated and fully functionally tested.Therefore, the investigation is inconclusive for the reported aspiration issue.It is likely that the break at the strain relief contributed to the reported aspiration issue.However, the definitive root cause for the break or aspiration issue could not be identified based on available information.Labeling review: the current ifu (instructions for use) states: precautions: carefully inspect the catheter prior to use to verify that catheter has not been damaged during shipment and that its size, shape, and condition are suitable for the procedure for which it is to be used.Do not use if product damage is evident.Dilatation catheter preparation: prior to use, the air in the balloon catheter should be removed.To facilitate purging, select a syringe or inflation device with a 10 ml or larger capacity and fill approximately half of it with the appropriate balloon inflation medium (25% contrast medium/75% sterile saline solution).Do not use air or any gaseous medium to inflate the balloon.Connect a stopcock to the balloon inflation female luer hub on the dilatation catheter.Connect the syringe to the stopcock.Hold the syringe with the nozzle pointing downward, open the stopcock and aspirate for approximately 15 seconds.Release the plunger.Repeat step #6 two more times or until bubbles no longer appear during aspiration (negative pressure).Once completed, evacuate all air from the barrel of the syringe/ inflation device.Potential adverse reactions: additional intervention.Embolization.
 
Event or Problem Description

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6777969
Report Number2020394-2017-00942
Device Sequence Number13701340
Product Code LIT
UDI-Device Identifier00801741092459
UDI-Public(01)00801741092459
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Model NumberU357554
Device Catalogue NumberU357554
Device Lot NumberCMAU0114
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2017
Initial Date Received by Manufacturer 07/13/2017
Supplement Date Received by Manufacturer08/23/2017
Initial Report FDA Received Date08/09/2017
Supplement Report FDA Received Date08/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR
Patient Weight51